MAUDE Adverse Event Report: STRYKER GMBH CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 703585
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/29/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that the drill bit broke during the drilling process in surgery.The broken part is the drill tip of the drill bit.It was jammed in the near cortical bone of patient.They spent 2-3 minutes to get it out eventually.No dissatisfaction from surgeon was observed despite the incident.No adverse consequences were reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since it is broken at the tip.The device inspection revealed the following: the breakage surface presents a smooth surface with a fine grained texture (fatigue zone) and an instantaneous zone (rubbing surface).Such a pattern is consistent with fatigue fracture, which can occur under repeated or fluctuating stresses.Fatigue fractures begin as a microscopic crack or cracks that grow as force is applied repeatedly to a part.This means that the fracture started at a point of origin and progressed across the shaft until the remaining material was no longer strong enough to support the load and it finally broke.This pattern is also consistent with the reported event that the device was used several times.This case can thus be classified as the fatigue of the material of the device due to multiple uses and the high forces to which the product is subjected throughout its useful life.The ¿calibrated drill bit ø3.1mm x 285mm, ao¿ is a device that can experience excessive torque.Such power, in combination with dense bone, and even forceful moves, could deform the drill and lead to such a breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
CALIBRATED DRILL BIT Ø3.1MM X 285MM, AO
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8625519
Report Number0008031020-2019-00505
Device Sequence Number11327020
Product Code HWE
UDI-Device Identifier04546540694072
UDI-Public04546540694072
Combination Product (Y/N)N
Initial Reporter CountryHK
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/17/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number703585
Device Lot NumberKU80405
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2019
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer05/22/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date06/17/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1